Colorado, 2009

Blizzard in Colorado, March 26 to 27, 2009

March 26 to 27, 2009 · NWS PUB · 13 events in 13 counties and zones

and visibilites near zero at times. were closed for several hours.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A blizzard impacted the I-25 corridor and the southeast plains of Colorado with snow amounts up to 20 inches...wind gusts in excess of 50 mph...and visibilites near zero at times. Several roads...including US Highway 50 between Pueblo and Penrose...and a section of I-25 around Walsenburg...were closed for several hours. Power was temporarily knocked out to around 14,000 customers...and numerous airline flights were cancelled at Colorado Springs. In the Pikes Peak Region...around a foot of snow fell in the northern part of El Paso County...while around 5 inches fell in the central and southern sections of the county. Snow amounts across the rest of the I-25 corridor ranged from around 8 inches in Pueblo to 16 inches in Trinidad (Las Animas County). Snow amounts across the rest of the southeast plains ranged from 16 to 20 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 26, 3:38 AM MST, 8 hours 22 minutes earlier.

Area forecast discussion, Mar 26, 3:38 AM MST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
438 AM MDT THU MAR 26 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...MAJOR WINTER STORM SET TO SLAM SOUTHERN COLORADO...

...BLIZZARD CONDITIONS EXPECTED ALONG AND EAST OF I-25 FROM LATE
THIS AFTERNOON INTO FRIDAY...

CURRENTLY...UPPER LOW OVER WESTERN WYOMING EARLY THIS MORNING...
WITH NICE CIRCULATION ALREADY EVIDENT IN LATEST SATELLITE LOOPS.
SNOW INCREASING ALONG AND WEST OF THE CONTINENTAL DIVIDE...WHILE A
FEW WARM ADVECTION SNOW SHOWERS PUSH NORTH ACROSS THE EASTERN
MOUNTAINS AND PLAINS. COLD FRONT PUSHING RAPIDLY SOUTH ACROSS
WYOMING AS OF 10Z...WITH STRONG NORTH WINDS AND FALLING TEMPS
NORTH OF THE CHEYENNE RIDGE. CLOUDS HAVE KEPT TEMPS FAIRLY MILD OVER
THE PLAINS...ALONG WITH LIGHT WINDS...THE PROVERBIAL CALM BEFORE THE
STORM.

TODAY...OVER THE MOUNTAINS...SNOWFALL WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE DAY AS UPWARD DYNAMIC MOTION INCREASES...WITH
PERIODS OF HEAVY SNOW OVER THE CENTRAL MOUNTAINS BY AFTERNOON.
WINTER STORM WARNING FOR ALL MOUNTAIN AND HIGH VALLEY ZONES LOOKS
REASONABLE...AS STRONG DYNAMIC LIFT WILL PRODUCE HEAVY SNOW ACROSS
MOST VALLEY LOCATIONS BY LATE IN THE DAY. ADDED THE SAN LUIS VALLEY
TO THE WINTER STORM WARNING...WITH HEAVY SNOW OVER THE WESTERN SIDE
AS EASTERLY WINDS BREAK THROUGH THE PASSES AND SET UP CONVERGENCE
FROM MONTE VISTA WESTWARD. WITH STRONG EASTERLY WINDS ALOFT...WILL
LIKELY SEE HEAVY SNOW SPILL OVER THE SANGRES AS WELL...WITH
LOCATIONS AROUND CRESTONE AND BLANCA RECEIVING SUBSTANTIAL
ACCUMULATIONS. OVER THE EAST...COLD FRONT REACHES THE
COLORADO/WYOMING BORDER BY SUNRISE...THEN PUSHES RAPIDLY SOUTH TO
THE PALMER DIVIDE BY 18Z...THEN THE NEW MEXICO BORDER BY 00Z. STRONG
UPSLOPE AND COLD ADVECTION WILL SATURATE THE POST FRONTAL AIR MASS
VERY QUICKLY...WITH HEAVIER PRECIP BREAKING OUT ALONG THE PALMER
DIVIDE AROUND NOON...THEN RAPIDLY FILLING IN OVER THE EASTERN PLAINS
AND SOUTHERN I-25 CORRIDOR BY LATE AFTERNOON. AIR ALOFT IS VERY
COLD...AND WOULD EXPECT A RAPID CHANGE OVER TO SNOW ACROSS ALL BUT
THE FAR SOUTHEAST CORNER OF BACA COUNTY BY SUNSET. WITH SUCH STRONG
COLD ADVECTION...EXPECT NORTH WINDS TO INCREASE VERY QUICKLY
FOLLOWING THE FRONTAL PASSAGE...WITH GUSTS OVER 40 MPH COMMON.
BLIZZARD WARNING THUS BEGINS AT 21Z FOR MOST OF THE EASTERN
PLAINS...AS CONDITIONS WILL DETERIORATE QUICKLY BY EVENING RUSH
HOUR...ESPECIALLY ALONG AND NORTH OF THE ARKANSAS RIVER.

TONIGHT...UPPER LOW DROPS SOUTH INTO NORTHERN NEW MEXICO...WITH
STRONG DYNAMIC AND OROGRAPHIC UPWARD MOTION OVER ALL OF SOUTHERN
COLORADO. WILL SEE MODERATE TO HEAVY SNOW AREAWIDE...WITH AREAS OF
BLOWING SNOW OVER THE MOUNTAINS AND VALLEYS...WHILE CONDITIONS ON
THE PLAINS WILL BE EVEN WORSE...WITH GUSTY NORTH WINDS AT 35 TO 45
MPH PRODUCING WIDESPREAD BLOWING SNOW. HEAVIEST SNOW AND STRONGEST
WINDS WILL BE OVER THE SOUTHEAST PLAINS SOUTH OF THE ARKANSAS RIVER.
SOME CONCERN ABOUT PRECIP SHADOW DEVELOPING OVER SOUTHERN EL PASO
AND PUEBLO COUNTIES...THOUGH STRONG DYNAMICS AND POTENTIAL TROWAL
MAY OVERCOME NORTHEASTERLY DOWNSLOPE. EVEN WITH DOWNSLOPE...MODELS
SUGGEST 8-10 INCHES FROM THE SOUTH SIDE OF COS DOWN TO PUEBLO...WITH
12+ AMOUNTS BEGINNING JUST OF THE ARKANSAS RIVER. KEPT HIGHLIGHTS
FAIRLY SIMPLE OVERNIGHT...WINTER STORM WARNING MOUNTAINS AND VALLEYS
WEST OF I-25...BLIZZARD WARNING ALONG AND EAST OF I-25. EXPECT
TRAVEL TO BECOME DIFFICULT TO IMPOSSIBLE AT TIMES AS EARLY AS THIS
EVENING...ESPECIALLY OVER THE EASTERN PLAINS.  --PETERSEN

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

...BLIZZARD CONDITIONS TO CONTINUE ACROSS THE PLAINS ON FRIDAY...

HIGH IMPACT WEATHER TO CONTINUE FOR MUCH OF SOUTH CENTRAL AND
SOUTHEAST COLORADO ON FRIDAY.  MODELS ARE IN FAIRLY GOOD AGREEMENT
IN DROPPING THE CLOSED LOW INTO NRN NM...THEN DEEPENING IT AS IT
MOVES INTO THE TX PANHANDLE BY FRI EVENING...AND EVENTUALLY INTO OK
BY FRI NIGHT.  GFS IS A BIT FASTER WITH THE EASTWARD PROGRESSION OF
THE LOW ON FRI...WHILE NAM IS SLOWEST.  ECMWF IS IN BETWEEN BUT
CLOSER TO THE 00Z NAM. THIS HAS IMPLICATIONS FOR THE DURATION OF
BLIZZARD CONDITIONS ACROSS A PORTION OF THE PLAINS EXTENDING INTO
SUN NIGHT. BROAD AREA OF STRONG ISENTROPIC UPGLIDE WILL STILL BE
ORIENTED ACROSS EASTERN CO ON FRIDAY WITH H7 WINDS NE AT 40 KTS
AND H6 WINDS EAST 30-40 KTS. THIS WILL PROVIDE FAVORABLE
OROGRAPHICS FOR THE SOUTHEAST MTS. TROWAL WILL BE ORIENTED ACROSS
THE SE CORNER WITH BAND OF HEAVIEST SNOW ACROSS SOUTHEASTERN
COLORADO...MAINLY SOUTH OF THE ARKANSAS RIVER VALLEY. AS TROWAL
SHIFTS SOUTHWARD...THE NORTHERLY DOWNSLOPE WINDS OFF THE PALMER
SHOULD BEGIN TO DIMINISH SNOWFALL ACROSS SRN EL PASO...AND NRN
PUEBLO COUNTY BY LATE MORNING...THOUGH GUSTY NORTH WINDS SHOULD
KEEP A GOOD DEAL OF BLOWING AND DRIFTING SNOW ACROSS THE REGION.
BY AFTERNOON SHOULD SEE SOME IMPROVEMENT ACROSS WESTERN AND
NORTHERN SECTIONS OF THE AREA AS PRECIP SHIELD BEGINS TO PULL AWAY
TO THE SOUTH AND EAST. HAVE BEGUN TO SHAVE WINTER WEATHER
HIGHLIGHTS OUT OF THE SAN LUIS VALLEY AND WESTERN MOUNTAINS AND
THE PIKES PEAK REGION AND FREMONT COUNTY AFTER 18Z. WILL KEEP
BLIZZARD WARNING OUT FOR THE SE CORNER UNTIL 06Z...THOUGH IF YOU
BELIEVE THE FASTER GFS...WE MAY NEED TO END HIGHLIGHTS OUT THERE
EVEN SOONER. REGARDLESS OF THESE TIMING DIFFERENCES...BOTH NAM AND
GFS INDICATE A GOOD 10 TO 20 INCHES ACROSS MUCH OF THE
PLAINS...WITH 1 TO 2 FEET ACROSS THE FAVORED NORTHEAST FACING
SLOPES OF THE SOUTHEAST MTNS...PIKES PEAK REGION...AND PALMER
DIVIDE. TOTALS FOR COLORADO SPRINGS SOUTH TO PUEBLO...PROBABLY
AROUND 8-10 INCHES (WITH MAJORITY OF THIS FALLING THURS
NIGHT...SEE DISCUSSION ABOVE)...AND 6 INCHES TO CLOSE TO A FOOT ACROSS
THE SAN LUIS VALLEY WHERE THE HEAVIEST AMOUNTS WILL OCCUR ALONG
THE VALLEY EDGES. ALL APPEARANCES ARE THAT THIS STORM IS GOING TO
HAVE A SIGNIFICANT IMPACT ON SOUTHEAST COLORADO...WITH THE
PROBABILITY OF ROAD CLOSURES DUE TO VISIBILITY AND BLOWING AND
DRIFTING SNOW.

STORM PULLS AWAY SAT NIGHT WITH SUNDAY DRYING OUT ACROSS THE AREA.
WITH LIKELIHOOD OF EXTENSIVE SNOW COVER ACROSS THE REGION...HAVE
KEPT TEMPS BELOW GUIDANCE READINGS.

ANOTHER SYSTEM DROPS IN FROM THE NORTHWEST ACROSS CO SUNDAY
AFTERNOON AND SUNDAY NIGHT. FOR NOW APPEARS THIS SYSTEM WILL MOVE
ACROSS CEN CO...PROVIDING ANOTHER SHOT OF SNOW FOR THE CENTRAL
MOUNTAINS. HAVE INCREASED POPS FOR THIS AREA. GFS IS FARTHER SOUTH
WITH THE TRACK OF THE UPPER LOW MOVING INTO WRN KS SUN
NIGHT...WHILE ECMWF HAS UPPER LOW LIFTING INTO WRN NE. GFS WOULD
SUGGEST SOME WRAP AROUND SNOW MOVING INTO PORTIONS OF SE
CO...WHILE ECMWF WOULD SUGGEST A DRIER SOLN. WILL PULL SOME 20
POPS ACROSS THE PLAINS FOR NOW AND LET LATER SHIFTS GET A BETTER
HANDLE ON THE TRACK OF THIS NEXT SYSTEM.

NO FURTHER CHANGES MADE TO EXTENDED PERIOD GRIDS. -KT

&&

.AVIATION...
COLD FRONT RACES THROUGH KCOS BY 18Z AND KPUB SHORTLY
AFTER...WITH LOWERING CIGS AND VISIBILITY BY LATE AFTERNOON AS
SNOW DEVELOPS. EXPECT WIDESPREAD IFR BY 21Z AT KCOS...AROUND 23Z
AT KPUB. SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THE
NIGHT...WITH IFR AND BRIEFLY LIFR CONDITIONS EXPECTED. SOME
IMPROVEMENT IN THE 15Z-18Z TIMEFRAME FRIDAY AS WINDS AND SNOW
DIMINISH. AT KALS...SNOW WILL DEVELOP THIS AFTERNOON...THOUGH
WINDS WILL BE WEAKER THAN ON THE PLAINS. STILL LOOKING FOR IFR
CONDITIONS FROM LATE AFTERNOON THROUGH THE NIGHT...SLOW
IMPROVEMENT FRIDAY MORNING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT FRIDAY
NIGHT FOR COZ094-097>099.

BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT FRIDAY FOR
COZ086>089-093-095-096.

WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ058>063.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT FRIDAY FOR
COZ072>075-078>080.

WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR COZ069>071.

WINTER STORM WARNING FROM NOON TODAY TO NOON MDT FRIDAY FOR
COZ076-077-083.

BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO NOON MDT FRIDAY FOR
COZ085.

WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR COZ064>068.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON MDT FRIDAY
FOR COZ081-082.

BLIZZARD WARNING FROM 11 AM THIS MORNING TO NOON MDT FRIDAY FOR
COZ084.

&&

10/31
Hazardous weather outlook, Mar 26, 5:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
640 AM MDT THU MAR 26 2009

COZ058>089-093>099-271245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
640 AM MDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS THIS MORNING...SPREADING TO THE EASTERN MOUNTAINS BY
MIDDAY...THEN OVER ALL SOUTHEAST COLORADO FROM THIS AFTERNOON INTO
FRIDAY. STRONG WINDS WILL ACCOMPANY THE SNOWFALL...PRODUCING AREAS
OF BLOWING AND DRIFTING SNOW. SNOWFALL AMOUNTS OF 1 TO 2 FEET ARE
LIKELY OVER MOST OF THE MOUNTAINS OF SOUTHERN COLORADO BY MIDDAY
FRIDAY.

OVER THE INTERSTATE 25 CORRIDOR...SNOWFALL AMOUNTS OF 8 TO 20
INCHES ARE LIKELY OVER MUCH OF THIS REGION. SOUTHERN EL PASO AND
NORTHERN PUEBLO COUNTIES WILL SEE SLIGHTLY LESS SNOW...WITH AMOUNTS
GENERALLY IN THE 8 TO 12 INCH RANGE. GUSTY NORTHERLY WINDS OF 25 TO
35 MPH...WITH SOME GUSTS TO 45 MPH WILL CREATE WIDESPREAD BLOWING
AND DRIFTING SNOW...WITH BLIZZARD CONDITIONS AND DIFFICULT TRAVEL
EXPECTED.

OVER THE EASTERN PLAINS...BLIZZARD CONDITIONS ARE FORECAST FROM LATE
THIS AFTERNOON THROUGH FRIDAY...WITH STRONG NORTH WINDS OF 30 TO 40
MPH.  THE STRONGEST WINDS AND HEAVIEST SNOW WILL BE OVER BACA AND
EASTERN LAS ANIMAS COUNTIES...WHERE 1 TO 2 FEET OF SNOW IS
LIKELY...WITH 10 TO 20 INCHES ELSEWHERE. TRAVEL CONDITIONS OVER THE
EASTERN PLAINS MAY BECOME DIFFICULT OR IMPOSSIBLE AT
TIMES...ESPECIALLY FROM TONIGHT INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLIZZARD CONDITIONS WILL CONTINUE ACROSS THE SOUTHEAST PLAINS ON
FRIDAY...BEFORE GRADUALLY ENDING FROM NORTHWEST TO SOUTHEAST
FRIDAY AFTERNOON THROUGH FRIDAY EVENING. VISIBILITIES WILL DROP TO
LESS THAN 1/4 MILE IN WHITE OUT CONDITIONS...MAKING TRAVEL
DIFFICULT TO IMPOSSIBLE. ROAD CLOSURES AND POWER OUTAGES WILL BE
POSSIBLE WITH THIS STORM.

ANOTHER STORM SYSTEM WILL MOVE ACROSS NORTHERN COLORADO SUNDAY
AFTERNOON AND SUNDAY NIGHT PRODUCING MORE ACCUMULATING SNOW ACROSS
THE CENTRAL MOUNTAINS...AND SOME BRIEF SNOW SHOWERS ACROSS
PORTIONS OF THE SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AND
TONIGHT.

10/31

In the hours before

Local storm report, Mar 26, 6:44 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
744 AM MDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     SNOW             1 SSW BUENA VISTA       38.83N 106.14W
03/26/2009  M1.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0657 AM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
03/26/2009  M2.0 INCH        MINERAL            CO   TRAINED SPOTTER

0726 AM     SNOW             1 NNW MONARCH PASS      38.51N 106.33W
03/26/2009  M10.0 INCH       CHAFFEE            CO   TRAINED SPOTTER

&&

MN
Local storm report, Mar 26, 8:11 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
911 AM MDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     SNOW             MAYSVILLE               38.54N 106.22W
03/26/2009  M1.5 INCH        CHAFFEE            CO   TRAINED SPOTTER

&&

MN
Local storm report, Mar 26, 11:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1205 PM MDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     SNOW             1 SSW BUENA VISTA       38.83N 106.14W
03/26/2009  M1.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0657 AM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
03/26/2009  M2.0 INCH        MINERAL            CO   TRAINED SPOTTER

0710 AM     SNOW             MAYSVILLE               38.54N 106.22W
03/26/2009  M1.5 INCH        CHAFFEE            CO   TRAINED SPOTTER

0726 AM     SNOW             1 NNW MONARCH PASS      38.51N 106.33W
03/26/2009  M10.0 INCH       CHAFFEE            CO   TRAINED SPOTTER

1205 PM     SNOW             4 NE FLORISSANT         38.99N 105.26W
03/26/2009  M4.0 INCH        TELLER             CO   TRAINED SPOTTER

&&

THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.

SNOW REPORTS LISTED BY AMOUNT

 INCHES  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 10.00   1 NNW MONARCH PASS       CO  CHAFFEE          0726 AM
  4.00   4 NE FLORISSANT          CO  TELLER           1205 PM
  2.00   1 SSE WOLF CREEK PASS    CO  MINERAL          0657 AM
  1.50   MAYSVILLE                CO  CHAFFEE          0710 AM
  1.00   1 SSW BUENA VISTA        CO  CHAFFEE          0639 AM

MN
Local storm report, Mar 26, 11:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 PM MDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     SNOW             4 SE MONUMENT           39.05N 104.83W
03/26/2009  M1.5 INCH        EL PASO            CO   TRAINED SPOTTER

1229 PM     SNOW             1 SW AIR FORCE ACADEMY  38.97N 104.87W
03/26/2009  M0.5 INCH        EL PASO            CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Mar 26, 12:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     SNOW             3 NE BLACK FOREST       39.05N 104.66W
03/26/2009  M2.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

JCERU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 blizzard. Local standard time, as filed.

Blizzard, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 26, 12:00 PM MST to March 27, 3:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Blizzard, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 26, 1:00 PM MST to March 27, 3:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Blizzard, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 26, 2:00 PM MST to March 27, 4:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Blizzard, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 26, 3:00 PM MST to March 27, 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Blizzard, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 26, 5:00 PM MST to March 27, 5:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Blizzard, Crowley County

When
March 26, 6:00 PM MST to March 27, 6:00 PM MST
Where
Crowley County forecast zone
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Blizzard, La Junta Vicinity / Otero County

When
March 26, 6:00 PM MST to March 27, 6:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Blizzard, Western Kiowa County

When
March 26, 6:00 PM MST to March 27, 6:00 PM MST
Where
Western Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Blizzard, Bent County

When
March 26, 6:00 PM MST to March 27, 6:00 PM MST
Where
Bent County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Blizzard, Eastern Kiowa County

When
March 26, 7:00 PM MST to March 27, 7:00 PM MST
Where
Eastern Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Blizzard, Lamar Vicinity / Prowers County

When
March 26, 7:00 PM MST to March 27, 7:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Blizzard, Springfield Vicinity / Baca County

When
March 26, 7:00 PM MST to March 27, 7:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Trained Spotter
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Blizzard, Eastern Las Animas County

When
March 26, 8:00 PM MST to March 27, 6:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160742, 160744, 160745, 160746, 160748, 160749, 160750, 160753, 160755, 160754, 160757, 160758, 160752.